Oklahoma, 2009

Hail and Damaging Winds in Oklahoma, July 29, 2009

July 29, 2009 · NWS OUN · 10 events in 9 counties and zones

Thunderstorms developed during the early evening hours over parts of western and northern Oklahoma. A few storms became severe, producing marginally severe hail and winds near 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed during the early evening hours over parts of western and northern Oklahoma. A few storms became severe, producing marginally severe hail and winds near 60 mph. Later in the evening, a complex of thunderstorms that developed over the Texas panhandle moved east-southeast into southwest Oklahoma. These thunderstorms packed more of a punch, with very heavy rainfall and high winds. Winds over 60 mph were reported at times, with some damage to tree limbs reported. The complex weakened somewhat just after midnight, but heavy rainfall continued through the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 29, 5:51 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 29, 5:51 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
651 PM CDT WED JUL 29 2009

.AVIATION...
CONVECTION ACROSS EASTERN NEW MEXICO/SOUTHEAST COLORADO IS
BECOMING BETTER ORGANIZED EARLY THIS EVENING...PER RADAR
TRENDS...COOLING CLOUD TOPS. FOLLOWED CURRENT RUNS OF THE RAPID
REFRESH MODEL FOR TIMING OF MCS LATE THIS EVENING/OVERNIGHT.
DIFFICULT AT THIS TIME TO DETERMINE WHERE STRONGER STORMS WILL
OCCUR...BUT EXPECT IFR VISIBILITIES AND CEILINGS WILL BE LIKELY
WITH STRONGER CONVECTION. EXPECT MOST OF THE STRONGEST CONVECTION
WITH BE CONFINED TO AREAS SOUTH AND EAST OF TAF SITES BY 12Z WITH
LINGERING SHOWERS AND STORMS POSSIBLE WITH MVFR CEILINGS.

&&

SIX

.PREV DISCUSSION... /ISSUED 401 PM CDT WED JUL 29 2009/

DISCUSSION...

A FEW SHOWERS AND T-STORMS WILL BE POSSIBLE LATE THIS AFTERNOON
AND EARLY EVENING AS DAYTIME HEATING INCREASES THE INSTABILITY OF
THE AIRMASS. HOWEVER... MORE ORGANIZED ACTIVITY IS EXPECTED TO
MOVE ACROSS THE AREA DURING THE OVERNIGHT HOURS. A MODERATELY
STRONG SHORT WAVE MOVING INTO THE CENTRAL PLAINS WILL HELP TO PUSH
A COLD FRONT SOUTH INTO THE AREA TONIGHT. INCREASING UPSLOPE FLOW
OVER SOUTHEAST COLORADO AND NORTHEAST NEW MEXICO HAS ALREADY
RESULTED IN CONVECTION DEVELOPING IN THOSE AREAS. SOME OF THIS
ACTIVITY IS EXPECTED TO MOVE SOUTHEAST INTO AT LEAST THE WESTERN
PORTIONS OF THE CWA LATE TONIGHT AND EARLY THURSDAY. ADDITIONAL
STORM DEVELOPMENT COULD ALSO OCCUR ALONG THE COLD FRONT AS IT
MOVES ACROSS THAT AREA.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE IN SOME AREAS ALTHOUGH
UNCERTAINTY EXISTS CONCERNING FLASH FLOOD THREAT. PRECIPITABLE WATER
AMOUNTS WILL APPROACH 2 INCHES IN PARTS OF SOUTH CENTRAL AND
SOUTHEAST OKLAHOMA HOWEVER IT APPEARS THE MOST ACTIVE AREA OF
CONVECTION... AHEAD OF THE CENTRAL TEXAS MCV... WILL STAY
SOUTHEAST OF OUR CWA. ELSEWHERE... LOCALIZED AREAS OF HEAVY RAIN
LAST NIGHT IN PARTS OF CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS
HAS RESULTED IN SOMEWHAT LOWER FLASH FLOOD GUIDANCE IN THOSE
AREAS... BUT THE EXPECTED PROGRESSIVE MOVEMENT OF THUNDERSTORM
CLUSTERS SHOULD LOWER THE LIKELIHOOD FOR WIDESPREAD HEAVY RAIN.

COOLER AND SOMEWHAT DRIER AIR WILL SPREAD INTO THE AREA BEHIND THE
COLD FRONT ON THURSDAY BEFORE TEMPERATURES START TO RECOVER TO NEAR
SEASONAL LEVELS OVER THE SOUTH BY SATURDAY. NORTHWEST FLOW ALOFT
WILL CONTINUE OVER THE SOUTHERN PLAINS INTO EARLY NEXT WEEK
ALTHOUGH IT MAY WEAKEN SOMEWHAT BY THAT TIME. THIS PATTERN WILL
CONTINUE TO PUSH OCCASIONAL FRONTS ACROSS THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  69  82  62  85 /  60  50  10  10
HOBART OK         69  84  63  89 /  70  40  20  20
WICHITA FALLS TX  72  86  64  86 /  60  50  40  30
GAGE OK           64  81  58  87 /  70  30   0  20
PONCA CITY OK     63  81  56  88 /  50  40   0   0
DURANT OK         72  79  65  83 /  60  70  30  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jul 29, 3:25 PM CST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
425 PM CDT WED JUL 29 2009

OKZ004>048-050>052-TXZ083>090-301000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
425 PM CDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS EVENING AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN NORTH
TEXAS AND WESTERN OKLAHOMA.

LOCATION...
THE RISK AREA COVERS ALL OF WESTERN NORTH TEXAS AND LOCATIONS WEST
OF A DUNCAN...TO EL RENO...TO FREEDOM LINE IN OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE AFTER 8 PM.

IMPACTS...
HAIL UP TO THE SIZE OF GOLFBALLS MAY DAMAGE CARS...ROOFS...AND
VEGETATION. WIND GUSTS TO 70 MPH MAY DAMAGE OUT-BUILDINGS AND
TREES...AND ALSO TOPPLE POWER POLES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS EVENING AND
OVERNIGHT.

DISCUSSION...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY EVENING
ACROSS CENTRAL AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
ALTHOUGH AN ISOLATED SEVERE STORM CANNOT BE RULED OUT WITH THIS
ACTIVITY...THE GREATER RISK FOR SEVERE WEATHER WILL BE LATER THIS
EVENING AND OVERNIGHT AS A THUNDERSTORM COMPLEX TRIES TO MOVE IN
FROM THE NORTHWEST. FOR THIS MORE ISOLATED ACTIVITY...HAIL UP TO THE
SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH WOULD BE THE MAIN
CONCERN.

THE GREATER RISK FOR SEVERE STORMS WILL BE LATE THIS EVENING AND
OVERNIGHT. THUNDERSTORMS OVER THE HIGH PLAINS OF EASTERN COLORADO
AND WESTERN KANSAS ARE EXPECTED TO ORGANIZE INTO ONE OR MORE
COMPLEXES AND MOVE SOUTHEAST INTO OKLAHOMA AND WESTERN NORTH TEXAS.
THE GREATEST CONCENTRATION AND INTENSITY IS EXPECTED OVER FAR
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. HAIL TO THE SIZE OF
GOLFBALLS AND DAMAGING WIND GUSTS OF 70 MPH WILL BE POSSIBLE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUL 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60  PERCENT.

OTHER HAZARDOUS WEATHER...
VERY HEAVY RAINFALL MAY CAUSE LOCAL FLOODING... ESPECIALLY IN THOSE
LOCATIONS THAT HAVE ALREADY RECEIVED SEVERAL INCHES OF RAIN OVER THE
PAST COUPLE OF DAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE INTO THURSDAY ACROSS
PARTS OF WESTERN NORTH TEXAS AND SOUTHERN AND EASTERN OKLAHOMA. THE
NORTHWESTERLY FLOW PATTERN WILL PERSIST ACROSS THE REGION INTO THE
WEEKEND... RESULTING IN AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS
EACH DAY THROUGH SUNDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
THURSDAY.

In the hours before

Special weather statement, Jul 29, 7:15 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
815 PM CDT WED JUL 29 2009

OKZ009-014>016-300145-
ROGER MILLS OK-DEWEY OK-CUSTER OK-ELLIS OK-
815 PM CDT WED JUL 29 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER...DEWEY...ELLIS AND
ROGER MILLS COUNTIES.

A SMALL CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED FROM ANGORA
TO LEEDEY AT 809 PM CDT...MOVING EAST AT 15 MPH. OTHER WIDELY SCATTERED
THUNDERSTORMS WERE LOCATED FROM LORA TO CANADIAN TO NEAR LAKE MARVIN
IN THE EASTERN TEXAS PANHANDLE.  THESE STORMS WILL PRODUCE SMALL
HAIL...WIND GUSTS TO 45 MPH AND HEAVY RAINFALL.  STORM INTESITY IS
INCREASING AND WARNINGS MAY BE REQUIRED WITH THE NEXT 30 MINUTES.
THE STRONGEST STORM WAS LOCATED 10 MILES NORTHWEST OF DURHAM.

LAT...LON 3605 10000 3606 9903 3577 9896 3572 10001
Local storm report, Jul 29, 8:21 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
921 PM CDT WED JUL 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     HAIL             BUTLER                  35.64N 99.19W
07/29/2009  E1.00 INCH       CUSTER             OK   PUBLIC

&&

JPIKE

The radar

The Altus AFB radar (KFDR), 143 km away, was scanning. The volume nearest the first event began at 02:19 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Custer

When
July 29, 8:21 PM CST
Where
Custer County, Butler
Measured
1 in hail
Reported by
Public
Coordinates
35.640, -99.190

Hail, Caddo

When
July 29, 8:42 PM CST
Where
Caddo County, 3 mi S of Anadarko
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.037, -98.240

Thunderstorm Wind, Roger Mills

When
July 29, 9:00 PM CST to 9:05 PM CST
Where
Roger Mills County, 6 mi SW of Cheyenne
Measured
56 kt (64 mph) estimated gust
Reported by
Mesonet
Coordinates
35.549, -99.746

Another wind gust of 59 mph was measured at 2205 CDT.

Hail, Washita

When
July 29, 9:15 PM CST
Where
Washita County, Burns Flat
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
35.360, -99.180

Thunderstorm Wind, Beckham

When
July 29, 10:06 PM CST
Where
Beckham County, 2.5 mi W of Carter
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.220, -99.544

No damage was reported with the wind gust.

Thunderstorm Wind, Greer

When
July 29, 10:25 PM CST
Where
Greer County, 6 mi N of Granite
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.047, -99.380

Several tree limbs were downed, which caused sporadic power outages. Monetary damages were estimated.

Hail, Comanche

When
July 29, 10:37 PM CST
Where
Comanche County, Elgin
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.780, -98.290

Thunderstorm Wind, Jackson

When
July 29, 10:55 PM CST
Where
Jackson County, 3 mi S of Altus
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.597, -99.330

Thunderstorm Wind, Tillman

When
July 29, 11:11 PM CST
Where
Tillman County, Tipton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.500, -99.140

No damage was reported with the wind gust.

Thunderstorm Wind, Tillman

When
July 29, 11:40 PM CST
Where
Tillman County, 2 mi W of Grandfield
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.230, -98.725

No damage was reported with the wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190405, 190407, 190408, 190409, 190410, 190411, 190412, 190413, 190414, 190415.